Hail, Teller
- When
- August 23, 2:08 PM MST to 2:18 PM MST
- Where
- Teller County, 7.62 mi NNW of Woodland Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.090, -105.100
Thunderstorms produced hail up to the size of golf balls over portions of the high country.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms produced hail up to the size of golf balls over portions of the high country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 23, 1:24 PM MST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 224 PM MDT SAT AUG 23 2008 .SHORT TERM... (TONIGHT AND SUNDAY) ...MAIN CONCERN IS LOCALLY HEAVY RAIN THIS EVENING S MTNS AND ADJACENT PLAINS... CURRENTLY...AS OF EARLY AFTERNOON...MOST CONVECTION LOCATED OVER SW AND C MTNS WHERE BEST INSTABILITY RESIDES. TEMPS ON THE COOLER SIDE WITH MAINLY 70S PLAINS. PLENY OF LLVL MOISTURE NOTED ACROSS THE REGION. WAT VAP SHOWS WHAT APPEARS TO BE A WEAK DISTURBANCE OVER SW WY/NW CO. REST OF TODAY AND TONIGHT...MAIN CONCERN WILL BE LOCALLY HEAVY RAIN. BOTH GFS AND NAM ARE SIGNALLING LOCALLY HEAVY RAIN IN THEIR RESPECTIVE QPF FIELDS. NAM IS A BIT FARTHER S ACROSS THE S SANGRES/S SW MTNS AND SAN LUIS VALLEY WHILE THE GFS IS MAINLY SHOWING HEAVIER PRECIP ACROSS PIKES PEAK REGION...S ACROSS THE WET MTN REGION. THIS HEAVY RAIN EVENT IS BEING FORCED BY THE WEAK DISTURBANCE NOTED ABOVE...CAPES OF 1000-1500 J/KG RANGE...AND THE FACT THAT THE WINDS THROUGH THE COLUMN ARE RATHER LIGHT...LEADING TOWARDS SLOW STORM MOTION. I BELIEVE THE THREAT WILL MAINLY BE LOCALIZED (VS WIDESPREAD) AS I DO NOT SEE ANY STRONG SE LLVL FLOW IN THE GUIDANCE. HOW I PLAN TO HANDLE THIS THREAT IS TO MENTION LOCALLY HEAVY RAIN IN THE GRIDDED FCST DATABASE. I DO NOT BELIEVE A FFA IS NECESSARY ATTM. THIS POTENTIAL HEAVY RAIN ACTIVITY WILL ALSO DEVELOP A BIT LATER THAN NORMAL DUE TO MORE STABLE AIR WHICH IS CURRENLTY OVER THE REGION...AND IT WILL TAKE THE ATMOS A BIT LONGER TO REACH CONVECTIVE TEMP. FOR THE REST OF THE PLAINS...THE STABLE AIR AND WEAK FLOW WILL LIMIT THE CONVECTION OVER THE FAR E PLAINS...HAVE KEPT THE POPS RATHER LOW FOR AREAS WELL EAST OF I-25. TOMORROW...IT WILL DRY OUT A BIT MORE OVER THE REGION AND EXPECT THE ACTIVITY WILL BE A BIT LESS...AND THE HEAVY RAIN THREAT MUCH LOWER. AS FOR TEMPS...I AM A BIT AT A LOSS WHY THE NAM WANTS TO KEEP IT SO COOL OVER THE REGION...AND I HAVE LEANED MORE TOWARDS THE GFS TEMP GUIDANCE. /HODANISH .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) LONGER TERM METEOROLOGICAL ISSUES ARE PRIMARILY POPS AND TEMPERATURES. LATEST FORECAST PROJECTIONS SUGGEST THAT ENOUGH ATMOSPHERIC MOISTURE SHOULD REMAIN TRAPPED UNDER UPPER RIDGING FROM SUNDAY NIGHT INTO WEDNESDAY TO ALLOW ISOLATED POPS TO REMAIN PAINTED OVER THE CWFA DURING THIS TIME-FRAME. NEXT NORTHERLY SURGE SLATED FOR THURSDAY APPEARS TO IMPACT REGION LESS THAN ORIGINALLY DEPICTED AND WILL PAINT CWFA WITH SEASONAL TEMPERATURES IN COMBINATION WITH ISOLATED POPS FROM THURSDAY INTO NEXT SATURDAY. REGARDING TEMPERATURES...EXPECT THAT MAXIMUM AND MINIMUM TEMPERATURES TO RUN ABOVE LATE AUGUST CLIMATOLOGICAL VALUES DURING THE LONG TERM...WITH THE WARMEST TEMPERATURES ANTICIPATED MONDAY THROUGH WEDNESDAY(ESPECIALLY WEDNESDAY). COOLEST TEMPERATURES OF THE LONG TERM SHOULD BE NOTED BY NEXT THURSDAY AND FRIDAY. FINALLY...GRADIENT WINDS TO REMAIN RATHER SUBDUED THROUGH THE UPCOMING LONG-TERM PERIOD. && .AVIATION... MAIN CONCERN WILL BE DIURHAL CONVECTION LATER THIS AFTERNOON AND EARLY EVENING OVER THE THREE TAF SITES. I DO EXPECT THE THREAT TO BE OVER WITH BY MID EVENING (01-03Z TIME FRAME). BEST CHANCE WILL BE KCOS AS STORMS MOVE OFF THE PIKES PEAK MASIF. I DO NOT EXPECT ANY LOW CLOUDS TONIGHT AS WE DO NOT ANTICIPATE ANY SYNOPTIC SE LLVL FLOW ACROSS THE PLAINS. THERE MAY BE SOME GROUND FOG TOWARDS SUNRISE GIVEN THE NON EXISTANT FLOW IN THE LLVLS ACROSS ANY OF THE 3 TAF SITES...BUT BELIEVE THREAT IS TOO LOW TO MENTION ATTM. FOR TOMORROW...EXPECT LESS CONVECTION THEN TODAY AS DRIER AIR WILL BE OVER THE REGION AND NO DISTINGUISHABLE DISTURBANCES ARE NOTED IN THE GUIDANCE. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 646 AM MDT SAT AUG 23 2008 COZ058>089-093>099-241300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 646 AM MDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE MOUNTAINS...WHILE ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE SOUTHEAST PLAINS. THE MAIN THREATS FROM STORMS TODAY WILL BE HEAVY RAIN...WIND GUSTS AROUND 40 MPH AND HAIL UP TO 1/2 INCH IN DIAMETER. THERE IS THE CHANCE THAT ONE OR TWO STORMS WILL BECOME SEVERE OVER THE SOUTHEAST MOUNTAINS AND PLAINS...WITH HAIL AROUND 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY...WITH THE HIGHEST PROBABILITY AREA BEING ACROSS THE SOUTHEAST COLORADO MOUNTAINS AND PLAINS. A FEW STORMS COULD BE STRONG ACROSS THE SOUTHEAST PLAINS. THE MAIN THUNDERSTORM THREAT WILL BE HAIL AROUND 1/2 INCH...WIND GUSTS UP TO 50 MPH...AND PERIODS OF LOCALLY HEAVY RAIN. FOR THE NEXT WORK WEEK...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY ACROSS MOST OF THE FORECAST AREA. THE FOCUS AREAS WILL BE THE MOUNTAINS...HIGH VALLEYS AND INTERSTATE 25 CORRIDOR. ALL THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING...OVER THE SOUTHEAST MOUNTAINS AND PLAINS. 28/27
The Denver radar (KFTG), 91 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132939, 132940, 132941, 132942, 132943.